The p-harmonic approximation and the regularity of p-harmonic maps



We extend to the degenerate case \(p\not = 2\), Simon’s approach to the classical regularity theory of harmonic maps of Schoen & Uhlenbeck, by proving a “p-Harmonic Approximation Lemma”. This allows to approximate functions with p-harmonic functions in the same way as the classical harmonic approximation lemma (going back to De Giorgi) does via harmonic functions. Finally, we show how to combine this tool with suitable regularity estimates for solutions to degenerate elliptic systems with a critical growth right hand side, in order to obtain partial \(C^{1,\alpha}\)-regularity of p-harmonic maps.


Harmonic Function Elliptic System Degenerate Case Harmonic Approximation Regularity Theory 
These keywords were added by machine and not by the authors. This process is experimental and the keywords may be updated as the learning algorithm improves.


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. 1.
    Acerbi, E., Fusco, N.: Semicontinuity problems in the calculus of variations. Arch. Rational Mech. Anal. 86, 125-145 (1984)MathSciNetMATHGoogle Scholar
  2. 2.
    Acerbi, E., Fusco, N.: Regularity for minimizers of non-quadratic functionals: the case 1<p<2. J. Math. Anal. Appl. 140, 115-135 (1989)MathSciNetMATHGoogle Scholar
  3. 3.
    Campanato, S.: Equazioni ellittiche del \({\rm II}^e\) ordine e spazi \({\cal L}^{2,\lambda}\). Ann. Mat. Pura Appl. IV. Ser. 69, 321-380 (1965)MATHGoogle Scholar
  4. 4.
    De Giorgi, E.: Frontiere orientate di misura minima. Seminario di Matematica, Scu. Norm. Sup. Pisa (1960-1961)Google Scholar
  5. 5.
    Duzaar, F., Mingione, G.: Regularity for degenerate elliptic problems via p-harmonic approximation. Preprint Dip. Mat. Univ. Parma No. 326, May 2003Google Scholar
  6. 6.
    Eisen, G.: A selection lemma for sequences of measurable sets, and lower semicontinuity of multiple integrals. Manuscripta Math. 27, 73-79 (1979)MathSciNetMATHGoogle Scholar
  7. 7.
    Frehse, J., Málek, J., Steinhauer, M.: On analysis of steady flows of fluids with shear-dependent viscosity based on the Lipschitz truncation method. SIAM J. Math. Anal. 34, 1064-1083 (2003)CrossRefGoogle Scholar
  8. 8.
    Fuchs, M.: p-harmonic obstacle problems. I: Partial regularity theory. Ann. Mat. Pura Appl., IV. Ser. 156, 127-158 (1990)Google Scholar
  9. 9.
    Fusco, N., Hutchinson, J.: Partial regularity for minimisers of certain functionals having nonquadratic growth. Ann. Mat. Pura Appl. IV. Ser. 155, 1-24 (1989)MATHGoogle Scholar
  10. 10.
    Giaquinta, M., Modica, G.: Remarks on the regularity of the minimizers of certain degenerate functionals. Manuscripta Math. 57, 55-99 (1986)MathSciNetGoogle Scholar
  11. 11.
    Hardt, R., Lin, F.H.: Mappings minimizing the L p norm of the gradient. Comm. Pure Appl. Math. 40, 555-588 (1987)MathSciNetMATHGoogle Scholar
  12. 12.
    Hardt, R., Lin, F.H., Mou, L.: Strong convergence of p-harmonic mappings. In: Chipot, M. (ed.) et al. , Progress in partial differential equations: the Metz surveys 3. Proceedings of the conferences given at the University of Metz, France during the 1993 “Metz Days”. Harlow: Longman Scientific & Technical. Pitman Res. Notes Math. Ser. 314, 58-64 (1994)MATHGoogle Scholar
  13. 13.
    Luckhaus, S.: Partial Hölder continuity for minima of certain energies among maps into Riemannian manifold. Indiana Univ. Math. J. 37, 349-367 (1988)MathSciNetMATHGoogle Scholar
  14. 14.
    Schoen, R., Uhlenbeck, K.: A regularity theory for harmonic maps. J. Differential Geom. 17, 307-336 (1982)MathSciNetMATHGoogle Scholar
  15. 15.
    Schoen, R., Uhlenbeck, K.: Boundary regularity and the Dirichlet problem for harmonic maps. J. Differential Geom. 18, 253-268 (1983)MathSciNetMATHGoogle Scholar
  16. 16.
    Simon, L.: Lectures on geometric measure theory. Proc. CMA 3, ANU Canberra 1983Google Scholar
  17. 17.
    Simon, L.: Theorems on regularity and singularity of energy minimizing maps. Birkhäuser-Verlag, Basel-Boston-Berlin 1996Google Scholar
  18. 18.
    Tolksdorf, P.: Everywhere-regularity for some quasilinear systems with a lack of ellipticity. Ann. Mat. Pura Appl., IV. Ser. 134, 241-266 (1983)Google Scholar
  19. 19.
    Uhlenbeck, K.: Regularity for a class of nonlinear elliptic systems. Acta Math. 138, 219-240 (1977)MATHGoogle Scholar

Copyright information

© Springer-Verlag Berlin/Heidelberg 2004

Authors and Affiliations

  1. 1.Mathematisches Institut der Friedrich-Alexander-Universität zu Nürnberg-ErlangenErlangenGermany

Personalised recommendations